Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


WHY THERE
Nov 20, 2001

HELLO, DOCTOR! JUST WONDERING WHY THERE'S A FACIAL WASTING. DOES ALL HIV POSITIVE PEOPLE WILL EXPERIENCE A FACIAL WASTING OR JUST THOSE PEOPLE WHO ARE TAKING THE HAART AS A SIDE EFFECTS. PLS. EXPLAIN HOW FACIAL WASTING DEVELOP,

Response from Dr. Dieterich

This is a difficult and controversial topic. It seems that the leading theory now is that some of the drugs the nucleosides in particular, cause some damage over the long term to the mitochondria. One of the places is the mitochondria in the fat cells in the cheeks and the fat cells die off selectively. They also die off under the skin in the arms and legs so that veins appear to bulge. This does not happen to everyone and seems to be associated more with the d drugs than AZT 3TC and abacavir, but can happen on any combination. Stopping the meds often stops the progression, but does not make it go back again. It is something to consider when we are treating HIV now. Good luck, it does not have to happen! DTD


Previous
Off d4t, what now?
Next
why do i have to be on the d meds

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement